Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 48, NWS Memphis, TN

April 27, 2013Itawamba County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 27, 2013, 4:48 PM CDT for Itawamba County, Monroe County, Mississippi. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2013, 4:48 PM CDT (21:48 UTC)
Expired
Apr 27, 2013, 5:30 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Itawamba County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 3 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 5:15 PM CDTTSTM WND DMG12 Ene Aberdeen, MSA LARGE TREE REPORTED DOWN ACROSS MILL CREEK ROAD IN THE SPLUNGE COMMUNITY OF MONROE COUNTY MISSISSIPPI. THE REPORT RECEIVED VIA MONROE COUNTY EMERGENCY MANAGEMENT.
Apr 27, 5:15 PM CDTHAIL 1.2512 Nne Aberdeen, MSHALF DOLLAR SIZE HAIL FELL NEAR SPLUNGE,MS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 3:47 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WUUS54 KMEG 272148
SVRMEG
MSC057-095-272230-
/O.NEW.KMEG.SV.W.0048.130427T2148Z-130427T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
448 PM CDT SAT APR 27 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 530 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
  SOUTHEAST OF AMORY...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN
  AND AMORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3376 8824 3373 8864 3405 8863 3411 8820
      3405 8820
TIME...MOT...LOC 2148Z 241DEG 27KT 3391 8832

$$
3 follow-up statements
353 
WWUS54 KMEG 272201
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CDT SAT APR 27 2013

MSC057-272211-
/O.CAN.KMEG.SV.W.0048.000000T0000Z-130427T2230Z/
ITAWAMBA MS-
501 PM CDT SAT APR 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN ITAWAMBA
COUNTY IS CANCELLED...

AT 501 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3376 8824 3374 8855 3406 8847 3408 8820
      3405 8820
TIME...MOT...LOC 2201Z 241DEG 27KT 3396 8831

$$

MSC095-272230-
/O.CON.KMEG.SV.W.0048.000000T0000Z-130427T2230Z/
MONROE MS-
501 PM CDT SAT APR 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN MONROE COUNTY...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
QUINCY...OR 8 MILES EAST OF AMORY...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GATTMAN...
HATLEY...PARHAM...SPLUNGE...SIPSEY FORK...QUINCY...WISE GAP...
GREENWOOD SPRINGS...ATHENS...BECKER AND EAST ABERDEEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3376 8824 3374 8855 3406 8847 3408 8820
      3405 8820
TIME...MOT...LOC 2201Z 241DEG 27KT 3396 8831

$$
249 
WWUS54 KMEG 272216
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
516 PM CDT SAT APR 27 2013

MSC095-272230-
/O.CON.KMEG.SV.W.0048.000000T0000Z-130427T2230Z/
MONROE MS-
516 PM CDT SAT APR 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MONROE COUNTY...

AT 516 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING HALF
DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED NEAR SIPSEY FORK...OR 15 MILES SOUTHWEST OF
HAMILTON...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GATTMAN...
PARHAM...SPLUNGE...SIPSEY FORK...QUINCY...WISE GAP...GREENWOOD
SPRINGS AND ATHENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3385 8823 3383 8842 3407 8835 3408 8820
      3405 8820
TIME...MOT...LOC 2216Z 241DEG 27KT 3401 8819

$$
578 
WWUS54 KMEG 272228
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
528 PM CDT SAT APR 27 2013

MSC095-272238-
/O.EXP.KMEG.SV.W.0048.000000T0000Z-130427T2230Z/
MONROE MS-
528 PM CDT SAT APR 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY
WILL EXPIRE AT 530 PM CDT...

AT 528 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.

LAT...LON 3385 8823 3383 8842 3407 8835 3408 8820
      3405 8820
TIME...MOT...LOC 2228Z 241DEG 27KT 3405 8809

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:32 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 27, 3:32 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT SAT APR 27 2013

.DISCUSSION...19Z SURFACE ANALYSIS PLACES A SURFACE LOW JUST
SOUTHWEST OF HOT SPRINGS ARKANSAS WITH A WARM FRONT EXTENDING
FROM THE LOW THROUGH LITTLE ROCK...MEMPHIS...AND CORINTH
MISSISSIPPI. AS OF 2 PM CDT...TEMPERATURES HAVE RISEN INTO THE
UPPER 60S TO LOWER 70S ALONG AND JUST SOUTH OF THE WARM
FRONT...WITH MIDDLE 70S OCCURRING ACROSS AREAS ALONG AND SOUTH OF
A LINE FROM CLARKSDALE TO TUPELO MISSISSIPPI. NORTH OF THE WARM
FRONT...TEMPERATURES HAVE STRUGGLED TO RISE MUCH WITH
TEMPERATURES REMAINING FROM AROUND 60 NEAR THE MO/KY/AR BORDER AND
LOWER TO MIDDLE 60S DOWN TO WYNNE ARKANSAS...AND JACKSON/SAVANNAH
TENNESSEE. STRONG TO SEVERE THUNDERSTORM POTENTIAL REMAINS THE
PREDOMINANT FORECAST CHALLENGE IN THIS AFTERNOON/S FORECAST.

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...REGIONAL WSR-88D RADAR
TRENDS OVER THE PAST FEW HOURS HAVE SHOWN SCATTERED TO NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS MOVING ACROSS THE MID SOUTH THIS
AFTERNOON. DESPITE MARGINALLY SUFFICIENT SHEAR/UPPER LEVEL
DIVERGENCE ALOFT...OVERALL SURFACE BASED INSTABILITY HAS BEEN
LESS THAN IDEAL WITH THE BEST SURFACE BASED CAPE /1500-2000 J/KG/
RESIDING DOWN ALONG AND SOUTH OF A LINE FROM WATER VALLEY TO
ABERDEEN MISSISSIPPI. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE INTO THIS EVENING WITH DAMAGING WINDS AND PERHAPS SOME
LARGE HAIL AS THE SEVERE THUNDERSTORM THREATS. HOWEVER...NOT
ANTICIPATING A MUCH GREATER SEVERE WEATHER THREAT GIVEN CURRENT
SHORT TERM TRENDS. PRECIPITABLE WATER VALUES AVERAGING UP TO 1.6
INCHES SUGGEST A POTENTIAL FOR LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL.

OTHERWISE...SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SURFACE
LOW WILL GRADUALLY DECREASE THROUGHOUT THE DAY SUNDAY AS THE LOW
MOVES NORTHEAST INTO THE OHIO VALLEY. HIGH PRESSURE WILL BUILD
BACK INTO THE MID SOUTH FOR MONDAY AND TUESDAY AND BRING A RETURN
OF RAIN FREE WEATHER.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG
TERM MODELS ARE IN BETTER AGREEMENT THAN THE PAST FEW RUNS AS AN
UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MOVE THROUGH THE
LOWER MISSISSIPPI VALLEY THURSDAY AND THURSDAY NIGHT. THIS WILL
RESULT IN A GRADUAL INCREASE IN SHOWER/THUNDERSTORM CHANCES INTO
THURSDAY. LONG TERM MODELS STILL SUGGEST A CUT OFF UPPER LEVEL LOW
WILL DEVELOP ACROSS THE CENTRAL/SOUTHERN PLAINS AND MOVE INTO
PORTIONS OF THE MIDDLE/LOWER MISSISSIPPI VALLEY/S TOWARDS NEXT
WEEKEND. KEPT LOWER CONFIDENCE POPS GOING THROUGH THIS TIMEFRAME
UNTIL THE DETAILS BECOME BETTER RESOLVED IN SUBSEQUENT MODEL RUNS.

CJC

&&

.AVIATION...
18Z TAFS

LOWER ATMOSPHERE HAD STABILIZED THIS MORNING...IN THE WAKE OF
LARGE SHRA/TSRA COMPLEX THAT MOVED THROUGH THE MIDSOUTH EARLY THIS
MORNING. A WARM FRONT LIFTED SURGED NORTH THROUGH NORTH MS...AND
LIFTED THROUGH MEM AROUND 1730Z. THIS FRONT REPRESENTED THE
LEADING EDGE OF MORE HUMID GULF AIR...WHICH WILL LIKELY DESTABILIZE
THIS AFTERNOON WITH THE APPROACH OF AN UPPER LOW LIFTING INTO MO.
EXPECT BEST THUNDER POTENTIAL TO SHIFT EAST OF MEM BY 01Z.

POST COLD FRONTAL IFR CIGS WILL LIKELY DROP IN DURING THE OVERNIGHT...
WITH SOME LIFR POTENTIAL AT JBR.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  58  72  55  81 /  70  30   0  10
MKL  57  71  52  79 /  80  30   0  10
JBR  55  71  52  80 /  60  20   0  10
TUP  62  73  52  80 /  80  50  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 27, 3:53 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SAT APR 27 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
353 PM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO THIS
EVENING...PREDOMINANTLY ALONG AND SOUTH OF THE I-40 CORRIDOR.
DAMAGING WINDS AND PERHAPS LARGE HAIL WILL BE THE PREDOMINANT
THREATS FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.

IN ADDITION...LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO
POSSIBLE. AREA RIVERS AND OTHER WATERWAYS WILL LIKELY EXPERIENCE
RISES AS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Local storm report, Apr 27, 4:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             BELMONT                 34.51N 88.21W
04/27/2013  E1.75 INCH       TISHOMINGO         MS   TRAINED SPOTTER

            GOLF BALL SIZE HAIL FELL FOR ABOUT 5 MINUTES NEAR
            BELMONT.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:04 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss, Tishomingo26 min
Apr 27, 4:25 PM CDTSevere Thunderstorm WarningMEGTishomingo35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.